Anaphylactic shock as a rare side effect of intravenous amiodarone
Batool A, Batool K, Habib H, Chaudhry S. Anaphylactic Shock as a Rare Side Effect of Intravenous Amiodarone. Cureus. 2022 Jan 11;14(1):e21118. doi: 10.7759/cureus.21118. PMID: 35165575; PMCID: PMC8830435.
Amiodarone is a very commonly used antiarrhythmic agent. However, it has a wide variety of systemic side effects as well as many hypersensitivity and allergic reactions, ranging from angioedema to anaphylactic shock in patients who have iodine allergies. We present a rare and unique case of an 86-year-old female who developed anaphylactic shock from intravenous (IV) amiodarone. She had no reported allergies to iodine or iodinated contrast. She had a history of chronic persistent atrial fibrillation and was being maintained on oral amiodarone as an outpatient. She was admitted with shortness of breath and was found to have atrial fibrillation with rapid ventricular response. She was started on an IV amiodarone bolus. Immediately after a few milliliters of infusion, she complained of shortness of breath, with facial flushing and generalized blanching erythema, followed by severe hypotension and cardiopulmonary arrest. IV amiodarone infusion was suspected to be the culprit and was discontinued immediately. IV epinephrine 0.3 mg was administered, followed by the advanced cardiovascular life support (ACLS) protocol for cardiopulmonary arrest. She did not respond to the standard ACLS protocol and continued to remain in cardiopulmonary arrest. A spot diagnosis of anaphylactic reaction to IV amiodarone was made, and she was started on IV epinephrine infusion 0.1 µg/kg/minute, and immediate return of spontaneous circulation was achieved. She was started on IV methylprednisolone 125 mg, IV famotidine 20 mg, and IV diphenhydramine 25 mg. She was intubated and required mechanical ventilation. She was successfully extubated later and safely discharged, receiving oral metoprolol 25 mg for rate control and PO rivaroxaban 20 mg once daily. Anaphylactic shock from IV amiodarone administration is a potentially fatal complication observed in patients with prior reported allergies to iodine or iodinated contrast media. It has rarely been reported in the absence of prior allergy to iodine or iodinated contrast media. Prompt recognition by clinicians is prudent for early diagnosis and appropriate treatment.
Aurora Health Center